[Skip to Navigation]
Article
January 1967

Intravenous Administration of Modified Gamma Globulin: Several Studies on a Patient With Agammaglobulinemia

Author Affiliations

ST. LOUIS, MO

From the Department of Medicine, Washington University School of Medicine, St Louis.

Arch Intern Med. 1967;119(1):60-64. doi:10.1001/archinte.1967.00290190108008
Abstract

Persons injected intravenously with human γ-globulin may develop symptoms which include anxiety, flushing of the face, a constricting feeling in the chest, muscle pain in the trunk or thighs, nausea and vomiting, fever, and rarely collapse.1-3 In one study seven of 54 subjects receiving 110 ml of 1.5% γ-globulin solution intravenously experienced a reaction.1 However, readministration, if within 72 hours, was well tolerated even by those who previously had reacted unfavorably. Individual susceptibility as well as rate of infusion, total amount given and perhaps the specific γ-globulin preparation may be determinants in the frequency and severity of symptoms. Peculiarly, the incidence of systemic reactions was extremely high in those with antibody deficiency syndromes such as primary agammaglobulinemia.1,4 By contrast, pepsin treated preparations of γ-globulin elicited few or no symptoms when given to people with a variety of diseases including agammaglobulinemia.5-7

The present report describes symptoms and laboratory findings observed during

×